Alabama, 2025

Drought in Alabama, January 1 to 31, 2025

January 1 to 31, 2025 · NWS BMX · 2 events in 2 counties and zones

Several systems from December into January brought moisture into much of Central Alabama. However, a good portion of southern and southwestern Central Alabama remained drier than counties to the north and south.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BMX wrote it up.

Several systems from December into January brought moisture into much of Central Alabama. However, a good portion of southern and southwestern Central Alabama remained drier than counties to the north and south. As a result, Autauga and Marengo counties remained in Severe (D2) drought conditions throughout the month.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at Dec 31, 10:30 PM CST, 1 hour 30 minutes earlier.

Area forecast discussion, Dec 31, 10:30 PM CST, 1 hour 30 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
1030 PM CST Tue Dec 31 2024

...New AVIATION...

.SHORT TERM...
(Tonight through Wednesday)
Issued at 745 PM CST TUE DEC 31 2024

Almost the last update for 2024. The cold front has cleared the
area and winds are beginning to calm down a touch. They will
remain a little breezy overnight as they usher in the new year. By
sunrise, the winds should be less than 7 mph. We are watching the
backside of a shortwave move east-southeast. Expecting generally
just some low clouds with this but can not rule out a sprinkle or
two in the northeast by Midnight, The shortwave will move out by 3
am and clouds should be by sunrise as well. It will be a dry but
cold start to 2025, with generally sunny skies and temperatures in
the mid 40s north to mid 50s south.

16

Previous short-term discussion:
(Through Wednesday)
Issued at 1240 PM CST TUE DEC 31 2024

New Year's Eve.

The upper low over the Ohio Valley region will open into a potent
shortwave trough and swing east, becoming positioned over much of
the Mid Atlantic overnight while a zonal flow pattern will
persist over our area. Longwave ridging will move southeast over
the Intermountain West while another shortwave trough approaches
the Pacific Northwest. The occluded surface low will move
northeast into Northwest Pennsylvania while the maturing surface
low will move east into New Jersey overnight. The associated
surface cold front will clear the area, extending offshore of the
Southeast Atlantic Coast stretching across the Northern Florida
Peninsula. The surface pressure gradient between low pressure to
the northeast and high pressure across the Central Plains and
Intermountain West will continue to support breezy northwest winds
across much of the Midwest, Ohio Valley, Tennessee Valley and
Deep South Regions.

Look for skies to range from mostly clear across the southern
third of the area to mostly cloudy skies generally near and north
of the U.S. Highway 278 corridor overnight. Winds will remain
breezy at times from the northwest with speeds from 7-15 mph. Low
temperatures will range from near freezing northwest to the upper
30s across the southeastern third of the forecast area.

New Year's Day.

The mid-level flow will become a bit more northwesterly during
the first day of 2025 while troughing persist over much of the
Great Lakes and Northeast. The occluded low will become positioned
across Northwest New York State with the surface low nearing
Boston towards midday as the associated surface front pushes
further offshore and stretches southwest across the southern third
of the Florida Peninsula. Strong and expansive surface high
pressure will become centered across the Central Plains with the
surface pressure gradient relaxing as winds will persist from the
north.

Skies will clear through the day on Wednesday with winds from the
north at 6-12 mph. High temperatures will struggle to reach into
the upper 40s far north and northwest while readings will top out
in the mid 50s across the southern quarter of the forecast area.

05

&&

.LONG TERM...
(Wednesday night through next Monday)
Issued at 145 PM CST TUE DEC 31 2024

Surface ridging builds into AL for Wed/Thu. Another front moves
across on Fri to scrape the area, but this one is lacking enough
accompanying moisture. Will continue to hold off on any pops for C
AL ATTM. By the end of the forecast period, there should be
enough return moisture by the latter half of the weekend on Sunday
to generate some very cold rain showers ahead of yet another cold
front. There are large discrepancies in temperatures ahead of
this next rain event this upcoming weekend. The Euro is much
warmer ahead of the front. Blend temps are trending toward this
warmer scenario. Also, colder but much drier air moves in behind
the front Mon afternoon/evening. Blends have not caught up with
this trend and try to leave lingering precipitation behind Mon
evening. After coordinating with neighbors, I'm undercutting the
blend to avoid confusion. Not confident enough to mention any
wintry precip in grids at this time.

08

Previous long-term discussion:
(Wednesday night through next Monday)
Issued at 207 AM CST TUE DEC 31 2024

Wednesday night and Thursday, high pressure over the area will
slowly weaken and move east. A trough developing over the Plains
will move east of the MS River Valley, bringing a boundary to the
area Thursday night into Friday morning. Low and mid level winds
will transition to a southwesterly direction bringing a slight
increase in PW values to the southern half of the state by
Thursday night. A pressure gradient should strengthen Thursday
night as that front approaches, with wind shear increasing through
the morning Friday. A few models are trying to hint at light
precip in the far southern counties, but with lack of forcing and
weak dynamics, other than some shear, have only included a slight
chance of scattered light showers for now.

Friday through Saturday, Northwesterly flow will set up, with a
strong channel of cold and dry air moving into the state. Friday
night, the low temperatures will be in the lower 20s in the north
and upper 20s in the south. A few areas across the north could see
wind chill values in the upper teens with light winds lingering
into the morning Saturday. High pressure will prevail through
Saturday, with high pressure moving across the coast through
Sunday morning. At the same time, a low pressure will develop over
northern TX and OK and move eastward through Sunday. Moisture will
return ahead of this system with PW values expected to be around
the the percentile for this time of year.

A frontal boundary is expected to move through the area sometime
Sunday night through Monday morning. Depending on how the low and
front progresses over the southeast, cold air lingering from the
previous system may allow for some wintry precip over the far
northern counties. Have left mention out of the forecast for now
with no accumulations expected and the low movement expected to be
farther northward. Otherwise, instability will little to none,
with only moderate scattered to widespread rain expected through
much of the day on Monday.

24

&&

.AVIATION...
(06Z TAFS)
Issued at 1028 PM CST TUE DEC 31 2024

Wrap around stratus behind the front will slide across the north.
Looks like BHM/ANB/and ASN have the best chance at seeing some
MVFR tonight from 8 to 11z then lifting as the shortwave slides
away. OVC skies will be seen at TCL and EET. Sunny skies will
prevail, with northerly winds around 7 to 9 kts after 15z. Calmer
winds after 00z.

16

&&

.FIRE WEATHER...

For tonight through the rest of the work week, northwesterly flow
will bring cool and dry air with temperatures returning to closer
to normal through the week, and lower relative humidity values
through Friday. Chances for wetting rains return by next weekend
ahead of another front.

&&

.PRELIMINARY POINT TEMPS/POPS...
Gadsden     34  50  25  52 /   0   0   0   0
Anniston    34  52  28  54 /   0   0   0   0
Birmingham  35  51  30  52 /   0   0   0   0
Tuscaloosa  36  54  30  55 /   0   0   0   0
Calera      35  53  31  55 /   0   0   0   0
Auburn      36  55  32  56 /   0   0   0   0
Montgomery  36  57  32  57 /   0   0   0   0
Troy        36  57  32  58 /   0   0   0   0

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...16
LONG TERM....08
AVIATION...16
Hazardous weather outlook, Dec 31, 8:36 AM CST, 15 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
836 AM CST Tue Dec 31 2024

ALZ011>015-017>050-011745-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
836 AM CST Tue Dec 31 2024

This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.

.DAY ONE...Outlook through Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management is not
expected at this time.

08

In the hours before

Local storm report, Dec 31, 8:40 PM CST, 3 hours 20 minutes before
Preliminary Local Storm Report
National Weather Service Birmingham AL
840 PM CST Tue Dec 31 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1150 PM     Tstm Wnd Gst     BJCC                    33.53N 86.81W
12/28/2024  M47 MPH          Jefferson          AL   Mesonet

            Mesonet station 1849W Birmingham Protective
            Stadium.

1021 PM     Tstm Wnd Gst     Posey Field Airport     34.28N 87.60W
12/28/2024  M44 MPH          Winston            AL   AWOS

            AWOS station K1M4 Haleyville Airport (K1M4).

1034 PM     Tstm Wnd Gst     Tuscaloosa Regional Air 33.22N 87.62W
12/28/2024  M44 MPH          Tuscaloosa         AL   ASOS

            ASOS station KTCL Tuscaloosa Airport (KTCL).

1155 PM     Tstm Wnd Gst     Birmingham Internationa 33.57N 86.75W
12/28/2024  M44 MPH          Jefferson          AL   ASOS

            ASOS station KBHM Birmingham Airport (KBHM).

1143 PM     Tstm Wnd Gst     Shelby County Airport   33.18N 86.78W
12/28/2024  M40 MPH          Shelby             AL   ASOS

            ASOS station KEET Shelby Co Airport (KEET).

&&
Local storm report, Dec 31, 8:42 PM CST, 3 hours 18 minutes before
Preliminary Local Storm Report
National Weather Service Birmingham AL
842 PM CST Tue Dec 31 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1210 AM     Tstm Wnd Gst     4 NE Thorsby            32.96N 86.67W
12/29/2024  M40 MPH          Chilton            AL   Mesonet

            Mesonet station CW6353 Union Grove 1 SSE.

1235 AM     Tstm Wnd Gst     1 SE Sylacauga Municipa 33.17N 86.30W
12/29/2024  M41 MPH          Talladega          AL   AWOS

            AWOS station KSCD Sylacauga Airport (KSCD).

1244 AM     Tstm Wnd Gst     Dannelly Field          32.30N 86.40W
12/29/2024  M47 MPH          Montgomery         AL   ASOS

            ASOS station KMGM Montgomery Airport (KMGM).

1245 AM     Tstm Wnd Gst     2 NNW Riverside         33.63N 86.23W
12/29/2024  M40 MPH          St. Clair          AL   Mesonet

            Mesonet station AU909 Pell City 4 NE.

0126 AM     Tstm Wnd Gst     1 SW Troy Muni Airport  31.85N 86.02W
12/29/2024  M44 MPH          Pike               AL   ASOS

            ASOS station KTOI Troy Airport (KTOI).

0155 AM     Tstm Wnd Gst     4 NNE Society Hill      32.48N 85.42W
12/29/2024  M41 MPH          Lee                AL   Mesonet

            Mesonet station DVI05014 Society Hill.

0158 AM     Tstm Wnd Gst     1 E Robert G. Pitts Air 32.62N 85.42W
12/29/2024  M49 MPH          Lee                AL   AWOS

            AWOS station KAUO Auburn Airport (KAUO).

0200 AM     Tstm Wnd Gst     Jordan Hare Stadium     32.60N 85.49W
12/29/2024  M54 MPH          Lee                AL   Mesonet

            Mesonet station 1760W Auburn University.

&&
Local storm report, Dec 31, 9:26 PM CST, 2 hours 34 minutes before
Preliminary Local Storm Report
National Weather Service Birmingham AL
926 PM CST Tue Dec 31 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0927 PM     Tornado          3 NW Star               33.71N 88.21W
12/28/2024                   Lamar              AL   NWS Storm Survey

            NWS Storm Survey confirmed EF1 tornado with
            max winds of 105 mph southwest of Vernon,
            AL.

0940 PM     Tornado          4 W Pine Springs        33.94N 88.22W
12/28/2024                   Lamar              AL   NWS Storm Survey

            NWS Storm Survey confirmed a brief EF0
            tornado with max winds of 65 mph in far
            western Lamar County.

0945 PM     Tornado          1 NNE Beaverton         33.94N 88.02W
12/28/2024                   Lamar              AL   NWS Storm Survey

            NWS Storm Survey confirmed a brief EF0
            tornado with max winds of 70 mph north of
            Beaverton, AL.

1005 PM     Tornado          2 SE Piney Grove        34.06N 87.72W
12/28/2024                   Marion             AL   NWS Storm Survey

            NWS Storm Survey confirmed a brief EF0
            tornado with max winds of 75 mph near Piney
            Grove, AL.

1211 AM     Tornado          2 WNW Harpersville      33.36N 86.47W
12/29/2024                   Shelby             AL   NWS Storm Survey

            NWS Storm Survey confirmed a brief EF0
            tornado with max winds of 80 mph near
            Harpersville, AL.

1215 AM     Tornado          3 ENE Clover Hill       32.01N 86.66W
12/29/2024                   Lowndes            AL   NWS Storm Survey

            NWS Storm Survey confirmed a brief EF0
            tornado with max winds of 85 mph in southern
            Lowndes County.

1225 AM     Tornado          1 SW Coosa Island       33.46N 86.34W
12/29/2024                   St. Clair          AL   NWS Storm Survey

            NWS Storm Survey confirmed an EF0 tornado
            with max winds of 85 mph near Logan Martin
            Lake.

1230 AM     Tornado          2 SSE Chula Vista       33.57N 86.35W
12/29/2024                   St. Clair          AL   NWS Storm Survey

            NWS Storm Survey confirmed an EF1 tornado
            with max winds of 110 mph southwest of Pell
            City, AL.

1239 AM     Tornado          5 NW Pintlala           32.22N 86.42W
12/29/2024                   Lowndes            AL   NWS Storm Survey

            NWS Storm Survey confirmed a brief EF0
            tornado with max winds of 70 mph in
            northeastern Lowndes County.

1243 AM     Tornado          1 SW Hope Hull          32.26N 86.37W
12/29/2024                   Montgomery         AL   NWS Storm Survey

            NWS Storm Survey confirmed an EF1 tornado
            with max winds of 95 mph near Hope Hull, AL.

1253 AM     Tornado          3 E Sprague             32.13N 86.22W
12/29/2024                   Montgomery         AL   NWS Storm Survey

            NWS Storm Survey confirmed an EF1 tornado
            with max winds of 100 mph near Red Level,
            AL.

0111 AM     Tornado          2 SW Cecil              32.28N 86.04W
12/29/2024                   Montgomery         AL   NWS Storm Survey

            NWS Storm Survey confirmed a brief EF0
            tornado with max winds of 80 mph near Cecil,
            AL.

0118 AM     Tornado          3 WSW Shorter           32.39N 85.98W
12/29/2024                   Macon              AL   NWS Storm Survey

            NWS Storm Survey confirmed a brief EF0
            tornado with max winds of 75 mph near
            Tysonville, AL.

0118 AM     Tornado          2 S Shorter             32.38N 85.94W
12/29/2024                   Macon              AL   NWS Storm Survey

            NWS Storm Survey confirmed a brief EF0
            tornado with max winds of 75 mph near
            Shorter, AL.

0130 AM     Tornado          3 S Reeves Airport      32.47N 85.87W
12/29/2024                   Macon              AL   NWS Storm Survey

            NWS Storm Survey confirmed a brief EF0
            tornado with max winds of 85 mph near
            Hornady, AL.

0131 AM     Tornado          2 NNE Franklin          32.48N 85.79W
12/29/2024                   Macon              AL   NWS Storm Survey

            NWS Storm Survey confirmed a brief EF0
            tornado with max winds of 60 mph near
            Chewacla Creek north of Franklin, AL.

&&

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 drought. Local standard time, as filed.

Drought, Autauga

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Autauga forecast zone
Reported by
Drought Monitor
Coordinates
32.535, -86.643 (the zone’s center; the record gives no point)

The county began January in Severe (D2) drought conditions, which persisted throughout the month.

Drought, Marengo

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Marengo forecast zone
Reported by
Drought Monitor
Coordinates
32.248, -87.789 (the zone’s center; the record gives no point)

The county began January in Severe (D2) drought conditions, which persisted throughout the month.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2025Every state in 2025This day in weather historyWarnings in Alabama, January 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1222225, 1222226.